Alert archive / Virginia / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 403, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 28, 2008, 5:33 PM EDT for Grayson County, Smyth County, Virginia. It was in force for 57 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 28, 2008, 5:33 PM EDT (21:33 UTC)
- Expired
- Jul 28, 2008, 6:30 PM EDT
- In force
- 57 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
Counties Grayson County, VA, Smyth County, VA
The radar
The Roanoke radar (KFCX), 121 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 6:05 PM EDT | TSTM WND DMG | 4 W Marion, VA | TREE DOWN ON CLEGHORN VALLEY ROAD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 32 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.6 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1872 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- -75 m²/s²
- 0-3 km storm-relative helicity
- -48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRNK 282133
SVRRNK
VAC077-173-282230-
/O.NEW.KRNK.SV.W.0403.080728T2133Z-080728T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
533 PM EDT MON JUL 28 2008
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN GRAYSON COUNTY IN SOUTHWEST VIRGINIA
SOUTHERN SMYTH COUNTY IN SOUTHWEST VIRGINIA
* UNTIL 630 PM EDT.
* AT 530 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
MOUNT ROGERS SUMMIT...OR NEAR WHITETOP...AND MOVING NORTHEAST AT 18
MPH.
* LOCATIONS IMPACTED INCLUDE...
MOUNT ROGERS SUMMIT...
TROUT DALE...
SUGAR GROVE...
PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3694 8136 3665 8122 3659 8165 3659 8167
3660 8168 3661 8166 3662 8162 3663 8161
3665 8164 3676 8169 3679 8171
TIME...MOT...LOC 2133Z 245DEG 15KT 3668 8162
$$
JDS2 follow-up statements
000
WWUS51 KRNK 282147
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
547 PM EDT MON JUL 28 2008
VAC077-173-282230-
/O.CON.KRNK.SV.W.0403.000000T0000Z-080728T2230Z/
GRAYSON VA-SMYTH VA-
547 PM EDT MON JUL 28 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR SOUTHERN SMYTH AND NORTHWESTERN GRAYSON COUNTIES...
AT 543 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR MOUNT ROGERS SUMMIT...OR 6 MILES NORTH OF WHITETOP...
MOVING NORTHEAST AT 16 MPH.
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3694 8136 3665 8122 3659 8165 3659 8167
3660 8168 3661 8166 3662 8162 3663 8161
3665 8164 3676 8169 3679 8171
TIME...MOT...LOC 2147Z 245DEG 14KT 3669 8157
$$
JDS000
WWUS51 KRNK 282225
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
625 PM EDT MON JUL 28 2008
VAC077-173-282235-
/O.EXP.KRNK.SV.W.0403.000000T0000Z-080728T2230Z/
GRAYSON VA-SMYTH VA-
625 PM EDT MON JUL 28 2008
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN SMYTH AND
NORTHWESTERN GRAYSON COUNTIES EXPIRES AT 630 PM EDT...
THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS. THUS THE WARNING WILL BE ALLOWED TO EXPIRE.
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3694 8136 3665 8122 3659 8165 3659 8167
3660 8168 3661 8166 3662 8162 3663 8161
3665 8164 3676 8169 3679 8171
TIME...MOT...LOC 2225Z 245DEG 14KT 3675 8140
$$
JDSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 4:59 PM EDT, 34 minutes earlier.
Area forecast discussion, Jul 28, 4:59 PM EDT, 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 459 PM EDT MON JUL 28 2008 .SYNOPSIS... AS THE CENTER OF HIGH PRESSURE BEGINS TO SHIFT EAST OF THE REGION...THERE WILL BE A TREND TOWARDS INCREASING HUMIDITY...AND SLOWLY INCREASING CHANCES OF SHOWERS AND STORMS IN THE MOUNTAINS. WEDNESDAY INTO THURSDAY AND COLD FRONT WILL MOVE SOUTH INTO AND THEN THROUGH THE AREA...BRINGING INCREASING CHANCES OF SHOWERS AND STORMS TO A GREATER EXTENT OF THE AREA. A RETURN TOWARDS DRIER WEATHER IS EXPECTED FOR THE WEEKEND. && .NEAR TERM /THROUGH TUESDAY/... SHOWERS AND TSTMS MAKING GOOD PROGRESS TOWARD OUR WESTERN COUNTIES...ALTHOUGH EXPECTATIONS ARE ACTIVITY WILL WEAKEN AS IT MOVES INTO DRIER AIR. BUMPED UP POPS IN THE FAR WEST. FOG STABILITY INDEX VALUES ARE LOW FOR TONIGHT IN THE WESTERN VALLEYS...SO HAVE ADDED PATCHY FOG IN THE WEST WITH SOME DENSE FOG IN THE GREENBRIER VALLEY. TOOK A BLEND OF MAV AND MET GUIDANCE FOR OVERNIGHT LOWS. ONLY A SLIGHT INCREASE IN LOW LEVEL MOISTURE ON TUESDAY AND LEE TROF IS JUST BEGINNING TO DEVELOP. HAVE TRIMMED CHANCE OF THUNDERSTORMS FOR THE AFTERNOON. STAYED CLOSER TO THE WARMER MAV GUIDANCE FOR HIGH TEMPERATURES. && .SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/... TUESDAY EVENING...ANY REMAINING AFTERNOON SHOWERS AND STORMS WILL CONTINUE TROUGH ABOUT 9 OR 10 PM BEFORE BEGINNING TO DISSIPATE. THE GREATEST FOCUS WILL BE NEAR THE CREST OF THE BLUE RIDGE SOUTHWEST OF ROANOKE. BY THE EARLY MORNING WEDNESDAY...LOOK FOR A RETURN OF SHOWERS AND STORMS IN THE SE WV MOUNTAINS WITH THE APPROACH OF A COLD FRONT. THIS FRONT WILL MOVE ACROSS THE AREA ON WEDNESDAY...PROVIDING THE POTENTIAL FOR SCATTERED SHOWERS OVER A GREATER PERCENTAGE OF THE AREA AS COMPARED TO WHAT HAS BEEN EXPERIENCED IN RECENT DAYS. THE FRONT WILL STALL OR SLOW JUST SOUTH OF THE REGION...AND A WAVE MOVING ALONG THIS FRONT WILL SLIDE EAST ACROSS THE AREA WEDNESDAY NIGHT INTO THURSDAY...HELPING TO MAINTAIN SCATTERED SHOWERS AND STORMS THROUGH THE DAY THURSDAY. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... THURSDAY NIGHT...HIGH PRESSURE WILL BUILD INTO THE AREA AND HELP TO PUSH THE FRONT FARTHER SOUTH OF THE REGION. SOME EARLY EVENING SHOWERS AND STORMS ARE POSSIBLE NEAR THE NC/VA BORDER...BUT THEN A TREND TOWARDS DRIER WEATHER HEADING INTO THE WEEKEND WILL TAKE. WE WILL CONTINUE TO MAINTAIN A GENERAL NORTHWEST FLOW ACROSS THE AREA...BUT A BUILDING CENTRAL CONUS UPPER RIDGE LOOKS TO HELP SHIFT THE MAIN BAROCLINIC ZONE NORTHEAST OF THE AREA. GUIDANCE VARIES ON THE TIMING AND TRACK OF ANY WEAK WAVES SKIRTING THE AREA IN THIS NORTHWEST FLOW. SO FOR NOW WILL NOT TRY TO PINPOINT ANY POTENTIAL ISOLATED CONVECTION ON ANY PARTICULAR DAY AND CARRY A DRY FORECAST FRIDAY THROUGH MONDAY WITH A TREND TOWARDS SLIGHTLY WARMER TEMPERATURES EACH DAY. && .AVIATION /21Z MONDAY THROUGH SATURDAY/... VERY LITTLE CHANGE IN AIRMASS DURING THE NEXT 24 HOURS. STILL EXPECTING SHOWERS AND THUNDERSTORMS COMING OUT OF CENTRAL AND EASTERN KENTUCKY. CHANCE OF RAIN DOESNT APPROACH BLF UNTIL AFTER 22Z AND THEN WITH LOSS OF HEATING CHANCE LOWERS AGAIN. OVERALL CHANCE OF THUNDERSTORMS IS STILL TOO LOW TO INCLUDE IN THE BODY OF THE TAF. FOG STABILITY INDEX IS INDICATING A HIGH PROBABILITY OF DENSE FOG AGAIN AT KLWB SO INLY SLIGHT ADJUSTMENT TO THE OVERNIGHT FORECAST. AN ISOLATED THUNDERSTORM IS POSSIBLE AGAIN ON TUESDAY. MORE WIDESPREAD THUNDERSTORMS...RESULTING IN MVFR OR LOWER CONDITIONS...ARE EXPECTED ON WEDNESDAY AND THURSDAY WITH THE APPROACH AND PASSAGE OF A COLD FRONT THROUGH THE AREA. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...DS NEAR TERM...AMS/JS SHORT TERM...DS LONG TERM...DS AVIATION...AMS
Hazardous weather outlook, Jul 28, 3:19 AM EDT, 14 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 319 AM EDT MON JUL 28 2008 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-290730- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 319 AM EDT MON JUL 28 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 28, 5:22 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 522 PM EDT MON JUL 28 2008 VAZ009-012-015-282200- GRAYSON VA-SMYTH VA-WYTHE VA- 522 PM EDT MON JUL 28 2008 ...STRONG THUNDERSTORM HEADED INTO SOUTHERN SMYTH COUNTY AND NORTHERN GRAYSON COUNTY... AT 517 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES NORTH OF WHITETOP...OR ABOUT 6 MILES NORTHWEST OF MOUNT ROGERS SUMMIT...MOVING NORTHEAST AT 28 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...THOMAS BRIDGE...ADWOLF AT 530 PM EDT...TROUT DALE...MARION AT 540 PM EDT...SUGAR GROVE...MOUNT ROGERS NATIONAL RECREATION AREA AT 550 PM EDT...FLATRIDGE AT 555 PM EDT... MARION WYTHEVILLE...RURAL RETREAT AT 600 PM EDT... WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. JDS
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 7:18 PM EDT | Severe Thunderstorm Warning | RNK | Montgomery, Pulaski, City of Radford | 42 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.